Solution of Coupled Nonlinear Ecosystem Equations

by Gary C. Niemeyer, Asst. Prof.; Dept. of Ocean Engrg., Univ. of Hawaii, Honolulu, Hawaii,

Serial Information: Journal of the Environmental Engineering Division, 1978, Vol. 104, Issue 5, Pg. 849-861

Document Type: Journal Paper

Abstract: An efficient procedure for solving an arbitrary number of coupled, nonlinear, vertically integrated transport equations can be achieved by exploiting unique features of both finite difference and finite element methods. A technique is derived that attains this end, and it is used in a preliminary simulation of a marine ecosystem. The technique is apparently independent of stability criteria, and as a result the time-step can be determined by the time-scales of the physical and biological processes simulated or by the time-step of a compatible hydrodynamic model. The method does not require linearization of the governing equations, and the biological interaction terms therefore retain their inherent nonlinearity. The computational cost is determined primarily by the physiography of the basin, rather than the number of component equations. Thus, relatively comprehensive ecosystems can be readily modeled.

Subject Headings: Ecosystems | Coupling | Nonlinear analysis | Finite element method | Biological processes | Arbitration | Finite difference method | Hydrodynamics |

Services: Buy this book/Buy this article


Return to search